Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Anti-depressant with sedative properties

Hello, I’m looking for an antidepressant to help with insomnia because of my anxiety.  I was on lexapro but started sweating and got heart palpitations once I increased the dose from 5 to 7.5.  Pharmacist said I need a  antidepressant with sedative properties to help with my insomnia, which is made worse with having to go back on thyroid medication.   If anyone has any suggestions I appreciate it, thank you.
1 Responses
Avatar universal
This is a complicated question and I don't think anyone on a website can answer this for you.  Your pharmacist isn't trained in clinical dispensing of medication.  That's what doctors are supposed to be trained in, and psychiatrists are the specialists in mental health drugs.  But here's why nobody here and especially not your pharmacist can help you -- your whole problem might be your thyroid problem.  If that's the case, you need to find a way to deal with that, and docs are not very good at it so that can take a lot of time for some people.  I'm a bit confused about going back on thyroid medication -- that implies your thyroid is still working.  Is that right?  Because it has stopped working, which happens in certain conditions such as Hashimoto's and also happens if you take certain thyroid medications for any length of time.  Thyroid problems can cause anxiety and insomnia, so again, if that's the cause, you don't "need" an antidepressant at all.  If you have anxiety and insomnia you also don't "need" an antidepressant, it's just one way to deal with the symptoms of those things if nothing else works, such as therapy or lifestyle changes.  The other problem is that the same antidepressant that is sedating for one person can be highly stimulating for the next person -- we don't react to them the same way.  Some have more of a reputation for sedation than others, but that doesn't mean they will for you and it also doesn't mean the sedation will translate to helping your insomnia, which tends to get worse when treated with medication that has sedation side effects over the long term.  If I were you, and I'm not, you're the only you, I'd pursue a solution to my thyroid problem to the ends of the Earth before I assumed I had a mental disorder as it's a very difficult condition to get right.  If it's still working, it might even be a nutritional problem.  If your endocrinologist isn't measuring your thyroid hormones well -- often they don't, and often docs only measure something called TsH, which doesn't actually tell you much about your thyroid at all, you might consider a different one or seeing a holistic nutritionist for detailed info about what's going on with your T3 and T4, especially.  Also know the thyroid is intimately connected with the adrenals, which are intimately connected with anxiety and insomnia.  Solve the thyroid first and maybe the rest goes away.  If it doesn't, and you want to treat it with meds, see a psychiatrist, but it will be trial and error.  Best of luck.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?